Michigan, 2003

Hail in Michigan, September 24, 2003

September 24, 2003 · NWS GRR · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Sep 24, 1:10 PM EST, 3 hours 20 minutes earlier.

Area forecast discussion, Sep 24, 1:10 PM EST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
210 PM EDT WED SEP 24 2003

SHORT TERM DISCUSSION...
THIS WILL BE BRIEF DUE TO POTENTIAL SEVERE WX THIS AFTERNOON.

FOCUS OF THIS FORECAST PACKAGE BEGINS WITH SHRA AND TSRA THIS
EVENING AHEAD OF THE FRONT AND THE SVR POTENTIAL THAT EXISTS UNTIL
THE FRONT PASSES. THE FOCUS THEN SHIFTS TO PCPN CHCS AND MAX AND MIN
TEMPS THROUGH THE DAY ON SAT AS THE WEATHER PATTERN CONTINUES TO
REMAIN ACTIVE AND PROGRESSIVE THROUGH THE SHORT TERM.

AS MENTIONED ABOVE...LATE THIS AFTERNOON AND EVENING THE COLD FRONT
THAT IS CURRENTLY OVER WI WILL PASS THROUGH THE STATE THROUGH EARLY
THIS EVENING. SHOWERS AND THUNDERSTORMS WILL DEVELOP AND WILL MARCH
ACROSS THE CWA AS VERY GOOD LOW LEVEL CONVERGENCE AND FGEN FORCING
WILL SUPPORT IT. A MID LEVEL JET MAX OF 90+ KNOTS WILL BEGIN TO MOVE
OVER THE AREA AND FREEZING LEVELS WILL BE NEAR 11K FEET. WIND DAMAGE
AND HAIL WILL BE THE PRIMARY THREATS. BEHIND THE FRONT...A DRY SLOT
WILL WORK INTO THE AREA TEMPORARILY...BUT THEN THE UPPER TROUGH WILL
WORK INTO THE AREA AND BRING SCATTERED SHOWERS BACK INTO THE AREA.

THE UPPER TROUGH WILL WORK EAST OF THE AREA BY TOMORROW MORNING.
INSTABILITY OVER THE LAKE WILL BE GREAT AS DELTA T/S REACH THE UPPER
TEENS TO NEAR 20 AS H85 TEMPS FALL TO -1 TO 1C. MOISTURE WILL BE
LIMITED AND AN INVERSION SETS UP AROUND 5K FEET ACCORDING TO THE
FORECASTED SOUNDINGS. WILL DROP THE CHC TO SLIGHT CHC ALONG THE
LAKESHORE. CLOUDS WILL BE BREAKING UP AS TIME GOES ON. HIGHS WILL
ONLY MAKE IT INTO THE UPPER 50S FOR THE MOST PART.

THU NIGHT HIGH CLOUDS WILL BEGIN TO MOVE IN FROM THE WEST AHEAD OF
THE NEXT SYSTEM. OTHERWISE TEMPS WILL FALL INTO THE 40S WITH SOME
ISOLATED 30S POSSIBLE.

FRI THETA E ADVECTION MOVES OVER THE AREA IN THE MORNING. THIS COULD
KICK OFF SOME SHOWERS OVER THE WESTERN CWA. FRI AFTERNOON THROUGH
EARLY SAT IS WHEN THE BEST CHC OF PCPN WILL COME IN WITH THE NEXT
FRONT. A CHC OF TSRA WILL BE POSSIBLE AS LI/S AND SHOWALTERS FALL TO
NEAR ZERO. HIGHS SHOULD BE IN THE 60S ON FRI AND THEN EARLY SAT. SAT
THE TEMPS WILL LIKELY FALL IN THE AFTERNOON AS THE FRONT MOVES EAST
OF THE AREA.

NJJ

EXTENDED FORECAST DISCUSSION...

THE MEDIUM RANGE PERIOD LOOKS CHILLY TO SAY THE LEAST.  THE MODELS
ARE ON TRACK FROM YESTERDAY WITH THE DEVELOPMENT OF THE CLOSED
UPPER LOW OVER NRN GREAT LAKES OR AT LEST A FULL LATITUDE UPPER
TROUGH BY LATE IN THE WEEKEND.  THE UPPER LOW/TROUGH REMAINS IN
PLACE THROUGH THE MIDDLE OF THIS COMING WEEK.  A SERIES OF
SHORTWAVES WILL CONTINUE TO ROTATE AROUND THE UPPER LEVEL LOW (SHOWN
BY THE 12Z GFS) THROUGH MOST OF THIS COMING WEEK. THE 1000/850
THICKNESS GET NEARLY COLD ENOUGH FOR SNOW BY WEDNESDAY (1300-1305
DM) WITH 850 MB TEMPS NEAR -4C.  GIVEN THE BIAS OF THE GFS TOWARD
BEING TO COLD WILL NOT GO WITH THAT...BUT MOSTLY CLOUDY WITH SCT
SHOWERS FOR SUNDAY THROUGH WEDNESDAY SEEMS FINE.  WILL HAVE HIGHS IN
THE 50S AND LOWS MOSTLY WITH 5F OF 40F (COOLER WEDNESDAY BEHIND THAT
COLD FRONT THAT COMES THROUGH TUESDAY).

WDM

.GRR...GALE WARNING FOR THE NEARSHORE WATERS OF LAKE MICHIGAN FROM
NEW BUFFALO TO MANISTEE THROUGH MIDNIGHT TONIGHT.
Hazardous weather outlook, Sep 24, 10:11 AM EST, 6 hours 19 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-251100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1111 AM EDT WED SEP 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST MICHIGAN

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS THIS AFTERNOON AND THIS
EVENING...PRIMARILY EAST OF A LINE FROM HOLLAND TO CLARE. THE MAIN
THREAT IS FOR DAMAGING WIND GUSTS IN EXCESS OF 60 MPH...BUT HAIL OF
UP TO ONE INCH IN DIAMETER IS ALSO POSSIBLE.

STORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF A COLD FRONT
APPROACHING FROM THE WEST AFTER NOON...AND MOVE EAST ACROSS THE AREA
THROUGH 9 PM. THESE STORMS MAY PRODUCE DAMAGING WINDS AS THEY MOVE
AT SPEEDS OF UP TO 50 MPH.

LARGE WAVES ARE EXPECTED TODAY AND TONIGHT ON LAKE MICHIGAN...AND
GALE WARNINGS ARE IN EFFECT. WATERSPOUTS ARE POSSIBLE TONIGHT AS
COLD AIR SWEEPS IN BEHIND THE COLD FRONT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

UNSETTLED AUTUMN WEATHER WILL CONTINUE IN THE EXTENDED PERIOD.
SEVERAL COLD FRONTS WILL PASS THROUGH THE AREA...AND LARGE WAVES
WILL BE FREQUENT ON LAKE MICHIGAN. WATERSPOUTS WILL CONTINUE TO BE
POSSIBLE AS WELL. FROST WILL BE POSSIBLE AT NIGHT INLAND FROM LAKE
MICHIGAN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

&&

STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE
LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU
CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE
WEB SITE HTTP://WWW.CRH.NOAA.GOV/GRR/ (ALL LOWER CASE)

MEADE NJJ

In the hours before

Special weather statement, Sep 24, 1:33 PM EST, 2 hours 57 minutes before
MIZ045-046-051-052-057>059-065>067-071>074-250100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
233 PM EDT WED SEP 24 2003

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE
UNTIL 900 PM EDT WEDNESDAY EVENING. THIS WATCH INCLUDES THE FOLLOWING
COUNTIES

IN CENTRAL MICHIGAN
     ISABELLA...MECOSTA...MONTCALM AND GRATIOT

IN SOUTHWEST MICHIGAN
     KENT...BARRY...KALAMAZOO AND VAN BUREN

IN SOUTH CENTRAL MICHIGAN
     IONIA...CLINTON...INGHAM...EATON...JACKSON AND CALHOUN

THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS PRODUCE WIND GUSTS IN EXCESS OF 58
MPH AND/OR HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR GREATER. IF
YOU LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.

NJJ

The radar

The Grand Rapids radar (KGRR), 21 km away, was scanning. The volume nearest the first event began at 21:29 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Barry

When
September 24, 4:30 PM EST
Where
Barry County, Middleville
Measured
0.75 in hail
Property damage
$5,000
Reported by
NWS STORM SURVEY
Coordinates
42.717, -85.467

Three quarters inch hail was reported with an isolated severe thunderstorm two miles south of Middleville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2003Every state in 2003This day in weather historyWarnings in Michigan, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5371736.